The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Off days whilst on meds

I’ve been doing pretty well since being bumped up to 20 mg of the Amitriptyline. The vertigo hasn’t happened and if it has it’s been mild and short lived.

Unfortunately, (thanks to my cycle) a painful migraine slipped through for a day and a half. It’s two days post-pain and I’m dealing with a bit of visual disturbances and slight heaviness in my head. Not sure if I have a bit of vertigo going on because the heaviness of the head and visual disturbance combo is throwing me off.

Anyone have any breakthrough days when the meds just can’t stop it and how long does it usually last?

Think I’m going to inhale some of my peppermint essential oil and get to hydrating and taking my vitamins. Be well all!

1 Like

Sure, breakthroughs definitely happen.

Like you I was on 20mg Amitriptyline and had no major attacks for 6 months, lulling me into a false sense of ‘security’. Then I was hit with an almighty attack that really knocked my confidence. Subsequently when an attack hit, I’d have 2 especially bad days and then a slow recovery back to baseline for 2 weeks or so.

These pills are symptom control and not 100% foolproof. They are unfortunately not a magic bullet. That said, Amitriptyline was a massive help. Make sure you are also paying attention to the 6 C’s. Sometimes, being on medication, one can lose discipline with other things. Caffeine is a huge trigger, so avoid at all costs.

But of course, my condition improved over years in any case and all those major attacks are history. Hang in there!

2 Likes

Oh, I get a little loose on the rules I’ve set for myself. Had a nice little beer binge the day after the migraine pain. My own fault, I know.

Just happy to know you can recover.

1 Like

Well there are two levels to it. The near term recovery, which can be quite amazing given how bad the attack feels at the time. Then the long-term recovery, even more unbelievable, but definitely possible!

1 Like

The telling words in all probability. You will get breakthroughs. No med will keep you at 100% but ig as would seem the case from your wording yours is closely hormone related, they term it ‘catamenial’, that could become the routine. In certain instances there are more specific treatments. I’m not totally familiar with the details. Some females can take certain meds/hormones on certain days in their cycle to get it under better control. Doesn’t work for everybody though. Also Clonidine is supposedly an effective preventative for such women, much more do than other drugs. Worth researching. There’s plenty of material on here. Use the Search tool.

1 Like

Thank you! As always full of knowledge. :slightly_smiling_face:

Yes, mine is highly hormone-related. The weather also is a big one. So much fun, haha two things I can’t control.

1 Like

I welcome both with open arms!

1 Like

Absolutely. Defeats MAV’s fun making it too easy for us. Mine’s hormone but not directly menstruallly related. The neuro said not because the history’s the exact opposite of how it should be. Oh so nice to be different, eh except I don’t think I am much. Seems to me that neuro’s led an extremely sheltered life. So I class mine loosely hormonal and my other Fav trigger is Light of various types. Again these we cannot control. So easy not to drink red wine, not eat chocolate, oranges and aged cheese but I cannot do anything about the weather.

2 Likes

That’s exactly right. Light bothers me a bit too. Normally I can handle it when I’m feeling good, but on a day like today I’m just not too happy with the sun nor my computer screen.

Today, unusually for me these days, I think I can say ‘Snap’. Still you’re on Amitriptyline which is top choice for photophobia from MAV of the expert Kathleen Digre so that should reduce over time.

2 Likes

Keeping my fingers crossed. It’s such an odd symptom.

Hi Renee, so I get monthly breakthrus every cycle and it can be very bad, can at worst take 2 weeks to get to baseline. However at my neuro apt in November he told me to take the triptan forvex which is used for hormone migrane. I take it on day 1 of cycle, twice per day for up to 5 days and I have to say its helping control the breakthru symptoms quite a bit, in fact, the cycle just gone I had only 1 day of migrane in all its glory vs 4 day migrane. I’m also on venlafaxine plus propranolol. I need that extra bit of med help during cycle. Sounds like you might too. Maybe discuss with your neuro?

I’m in perimenopause so cycle length vary, if yours still regular some neurons say start forvex day before period.

Take care.

3 Likes

Hi Renee :grimacing:

I too am taking Amitriptyline at a 50mg dose, it definitely enables me to lead a more tolerable life where MAV is concerned! I have had some flare ups like you explain even on a 50mg dosage but they are less severe and dont last as long as they did without meds.

Like you I see significant increases around my period and ovulation times where migraine cannot be fully controlled with the Ami but still much better than before it. I also get Botox treatment for migraine every 12 weeks and atm it is wearing off and its one week until my monthly cycle so as you can imagine everything ramps up a gear or 3! I just try to not push myself when my thresholds are lower and this helps me control my symptoms around this time too.

:purple_heart:

3 Likes

Light sensitivity do you mean? Or Photophobia to give it it’s correct title. It is such a common symptom of migraine as to be almost diagnostic. All the symptoms stem from becoming hypersensitive to normal sensory stimulation. We become hyper sensitive to pain, movement, sound, the wind blowing etc, etc and light colours (screens) and light levels are just further examples. All examples of the same hypersensitivity And being overstimulated and hypersensitive the brain reacts adversely. Nothing odd about it at all when taken in context.

1 Like

I am noticing this as well. I feel pretty good today. Thankful for that. I see my neuro next month to see if I should bump up the Ami or not. I seem to be doing okay for now but we’ll see. I think Botox is my last option and I’m not against it.

@Onandon03 Yes, the photophobia is an odd symptom to me (not when taken out of context obviously), it’s just something so new to me and it’s the one thing I’m finding hard to get used to. Throws me off terribly when it kicks in. Thankfully it only lasts a day or two but still a weird feeling.

2 Likes

Yes, I think that may be a good idea… my neuro allows 100mg +for MAV so I think there should be plenty of wiggle room providing side effects are minimal :+1:t3:

Glad you’re feeling a little better today!! :grin:

2 Likes

Those of you on Ami…have you gained weight? I’ve gained nearly 40lbs since Sept of 2018😞

That’s a bit off Topic, can you please ask on an amitriptyline post about weight gain?

This topic was automatically opened after 13 days.